Blizzard, Pikes Peak Above 11000 Ft
- When
- April 10, 4:00 AM MST to 11:30 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
including large sections of I-25 in southern Colorado. Travelers were stranded at highways and airports until the storm subsided.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A powerful early spring blizzard caused snow drifts up to 8 feet as well as closed schools...businesses and roads...including large sections of I-25 in southern Colorado. Travelers were stranded at highways and airports until the storm subsided. Some of the higher snow totals follow...please note that wind gusts up to 50 mph at times along with visibilities under 1/4 mile accompanied several of these snow totals. 7 inches of snow was noted at Thatcher and 4 miles to the northwest of Trinidad in Las Animas County...12 to 14 inches of snow occurred at Divide...Woodland Park...Black Forest...Beulah and 11 miles to the north-northeast of the Air Force Academy...18 to 20 inches of snow was measured at Colorado City...Monument and 6 miles to the north-northeast of downtown Colorado Springs...22 to 24 inches of snow covered the communties of Cuchara...La Veta and Rye...28 inches of snow visited Walsenburg...while 36 inches of snow fell approximately 18 miles to the southeast of Westcliffe. Finally...the region around Rosita was inundated with up to 48 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 10, 2:53 AM MST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 353 AM MDT SUN APR 10 2005 .SHORT TERM... (TODAY AND TONIGHT) WILL KEEP THIS RATHER BRIEF AS PLATE IS FULL WITH POTENTIALLY DANGEROUS INCOMING STORM SYSTEM. LATEST SHORT TERM MODELS CONTINUE TO ADVERTISE THAT DEEP/MOIST CLOSED UPPER LOW TO MOVE ACROSS NORTHERN NEW MEXICO TODAY INTO FAR NORTHEAST NEW MEXICO BY TONIGHT AND THEN INTO WEST-CENTRAL KANSAS BY SUNRISE MONDAY. LATEST RADAR AND SATELLITE TRENDS SHOW RADAR SCOPE BEGINNING TO BLOSSOM WITH PRECIPITATION ECHOES...WHILE SATELLITE INDICATING UPPER STORM TRACK CLOSE TO TARGET. LATEST MODELS ALSO CONTINUE TO INDICATE THAT IMPRESSIVE AMOUNTS OF PRECIPITATION TO OCCUR WITH THIS SYSTEM TODAY INTO TONIGHT ON THE ORDER OF 1/2 INCH TO OVER TWO INCHES AT SELECT LOCATIONS. IN ADDITION...PORTIONS OF THE FAR EASTERN PLAINS MAY ALSO EXPERIENCE SOME STRONG THUNDERSTORMS LATER TODAY AND HAVE THUNDER IN IMPENDING GRIDS/ZONES TO ACCOUNT FOR THIS. FAVORED AREAS SUCH AS THE EAST AND NORTHEAST FACING SLOPES OF THE EASTERN MOUNTAINS AS WELL AS NORTHERN EL PASO COUNTY HAVE THE POSSIBILITY OF RECEIVING SNOW AMOUNTS OF 10 TO 20 INCHES...ALONG WITH LOCALIZED HIGHER SNOW AMOUNTS(POSSIBLY OVER 30 INCHES??). IN ADDITION...STRONG WINDS WILL BE NOTED WITH THIS SYSTEM...THEREFORE HAVE KEPT BLIZZARD WARNINGS AND WINTER STORM WARNINGS IN EFFECT FOR THE LOCATIONS NOTED BELOW IN MY HIGHLIGHT SECTION. FINALLY...HAVE REPLACED INHERITED BLIZZARD WATCH FOR THE FAR SOUTHEAST PLAINS WITH BLIZZARD WARNING FOR ZONE 94(EASTERN LAS ANIMAS COUNTY) AND WITH A WINTER WEATHER ADVISORY FOR ZONES 89 AND 93/95/96/97/98 AND 99. THANKS SURROUNDING OFFICES FOR COORDINATION/COLLABORATION. .LONG TERM... (MONDAY THROUGH NEXT SATURDAY) MAINLY A CLEAN UP FORECAST FOR MONDAY WITH UPPER LOW SLOWLY EASING INTO THE CENTRAL PLAINS. ETA12 SHOWS SMALL AREA OF ISENTROPIC UPGLIDE OVER THE FAR SOUTHEAST PLAINS THROUGH ABOUT 15Z...WITH LIFT AND WINDS DECREASING RAPIDLY TOWARD 18Z AS SURFACE WINDS BECOME MORE NWLY. THUS CONTINUED THE WINTER WEATHER ADVISORY UNTIL 15Z MONDAY MORNING FOR MOST OF THE ERN PLAINS...WITH BLIZZARD WARNING FOR HIGHER TERRAIN IN ERN LAS ANIMAS COUNTY ALSO UNTIL 15Z. AFTER MIDDAY MONDAY...WEATHER LOOKS MUCH QUIETER AS UPPER RIDGE BUILDS ACROSS THE ROCKIES. STRONG SLY SURFACE GRADIENT SETS UP BY MID TO LATE WEEK WITH LOW LEVEL MOISTURE RETURNING TO AT LEAST THE FAR ERN PLAINS. LATEST GFS LOOKS A LITTLE SLOWER AND FARTHER NORTH WITH NEXT S/W TROUGH...BUT WITH MOISTURE IN PLACE...CANT ARGUE WITH THE BROADBRUSH OF LOW POPS IN THE THU-SAT TIME FRAME. MAIN CHANGE TO GRIDS WAS TO WARM TEMPS UP FROM TUE INTO FRI...AS SLY FLOW SHOULD ENSURE MAX TEMPS AT OR ABOVE CLIMATOLOGY AND MEX GUIDANCE. --ETP && .PUB WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM NOON SUNDAY TO 9 AM MONDAY FOR COZ094. BLIZZARD WARNING UNTIL 6 AM MONDAY FOR COZ084-COZ085-COZ086- COZ087-COZ088. WINTER STORM WARNING UNTIL MIDNIGHT MONDAY FOR COZ072-COZ073- COZ074-COZ075-COZ076-COZ077-COZ078-COZ079-COZ080-COZ083. WINTER STORM WARNING UNTIL 6 AM MONDAY FOR COZ081-COZ082. WINTER WEATHER ADVISORY FROM NOON SUNDAY TO 9 AM MONDAY FOR COZ089-COZ093-COZ095-COZ096-COZ097-COZ098-COZ099. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 659 AM MDT SAT APR 9 2005 COZ058>089-093>099-101400- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 659 AM MDT SAT APR 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. ...BLIZZARD WATCH FOR NORTHERN EL PASO COUNTY TONIGHT AND SUNDAY... ...WINTER STORM WATCH FOR TELLER COUNTY AND FOR THE SANGRE DE CRISTO AND WET MOUNTAINS AND FOR THE TRINIDAD AND WALSENBURG AREAS TONIGHT AND SUNDAY... .DAY ONE...TODAY AND TONIGHT. SCATTERED RAIN SHOWERS...WITH SNOW SHOWERS ABOVE 9000 FEET...WILL DEVELOP OVER THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE CENTRAL MOUNTAINS TODAY. ONE TO 3 INCHES OF NEW SNOW IS POSSIBLE. RAIN SHOWERS WILL ALSO DEVELOP LATE TODAY OVER THE EASTERN MOUNTAINS THAT WILL SPREAD ONTO THE NEARBY PLAINS. THE SHOWERS IN THE EAST WILL PRODUCE GUSTY WINDS BUT NOT MUCH RAINFALL. A STRONG SPRING STORM WILL MOVE INTO SOUTHERN COLORADO TONIGHT WITH THE POTENTIAL FOR BLIZZARD CONDITIONS OVER NORTHERN EL PASO COUNTY ESPECIALLY AFTER MIDNIGHT. PERIODS OF HEAVY SNOW AND BLOWING SNOW WITH NORTH WINDS OF 25 TO 40 MPH ARE POSSIBLE. WINTER STORM CONDITIONS ARE POSSIBLE OVER TELLER COUNTY AND OVER THE SANGRE DE CRISTO MOUNTAINS AND WET MOUNTAINS AS WELL AS THE WALSENBURG AND TRINIDAD AREAS TONIGHT...MAINLY AFTER MIDNIGHT. PERIODS OF HEAVY SNOW AND STRONG NORTHERLY WINDS ARE POSSIBLE. THERE IS STILL SOME QUESTION ABOUT THE EXACT MOVEMENT AND STRENGTH OF THIS STORM. HOWEVER...WEATHER CONDITIONS MAY BECOME VERY HAZARDOUS OVER THE PIKES PEAK REGION...THE WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS LATE TONIGHT. TRAVEL CONDITIONS MAY DETERIORATE RAPIDLY ALONG I-25 NORTH OF COLORADO SPRINGS AND SOUTH OF PUEBLO TO RATON PASS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATEST COMPUTER GUIDANCE EARLY SATURDAY MORNING CONTINUES TO INDICATE THAT AN UPPER LEVEL STORM SYSTEM IS PROJECTED TO BE OVER NORTH-CENTRAL NEW MEXICO AROUND SUNRISE SUNDAY AND THEN MOVE SLOWLY INTO THE NORTHERN TEXAS PANHANDLE SUNDAY NIGHT BEFORE PUSHING INTO NORTHWEST OKLAHOMA BY SUNRISE MONDAY. THIS STORM SYSTEM HAS THE POTENTIAL TO BRING A SIGNIFICANT AMOUNT OF PRECIPITATION AS WELL AS BLIZZARD CONDITIONS AT TIMES TO PORTIONS OF THE REGION. SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED...ESPECIALLY OVER THE HIGHER TERRAIN. AT THIS TIME...IT STILL APPEARS THAT THE BEST POTENTIAL FOR HEAVIER SNOW WILL BE OVER THE MOUNTAINS...ESPECIALLY THE PIKES PEAK...TELLER COUNTY REGION AS WELL AS THE WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS. TOTAL SNOWFALL AMOUNTS OF 12 TO 25 INCHES ALONG WITH LOCALLY HIGHER SNOW AMOUNTS WILL BE POSSIBLE WITH THIS STORM IN SELECT AREAS. TOTAL PRECIPITATION AMOUNTS IN THE RANGE OF THREE QUARTERS OF AN INCH TO AROUND 2 INCHES WILL ALSO BE POSSIBLE WITH THIS STORM...ESPECIALLY OVER PORTIONS OF NORTHERN TELLER AND NORTHERN EL PASO COUNTY. IN ADDITION...HEAVY SNOW WILL ALSO BE POSSIBLE ALONG THE I-25 CORRIDOR MAINLY ABOVE 6500 FEET...ALTHOUGH AREAS SUCH AS DOWNTOWN COLORADO SPRINGS COULD SEE SEVERAL INCHES OF SNOW WITH THIS EVENT. AT THIS TIME...THE MOST LIKELY WINDOW FOR THE HEAVIER SNOW IN SOUTHERN COLORADO IS PROJECTED TO RUN FROM SUNDAY INTO SUNDAY NIGHT. IN ADDITION...NORTH TO NORTHEAST WINDS OF 25 TO 45 MPH ALONG WITH SOME HIGHER WIND GUSTS WILL BE POSSIBLE OVER THE PLAINS WITH THIS STORM. FURTHER INTO NEXT WEEK...THUNDERSTORMS...SOME QUITE STRONG COULD DEVELOP THURSDAY AFTERNOON INTO THURSDAY EVENING. PERSONS WHO HAVE EVENTS...OR TRAVEL PLANNED FROM LATER THIS WEEKEND INTO EARLY NEXT WEEK SHOULD REMAIN INFORMED OF THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY LATE TONIGHT AND SUNDAY.
The national radar mosaic for the moment the first event began.
18 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447617, 5447605, 5447606, 5447604, 5447612, 5447613, 5447614, 5447615, 5447616, 5447602, 5447603, 5447607, 5447611, 5447618, 5447608, 5447609, 5447610, 5447619.